Durban druggies smoking ARVs
‘WHOONGA’: Scary new high includes dagga and rat poison
DRUG users in Durban have taken to smoking a mixture of the anti-retroviral drug stocrin, dagga andother substances such as rat poison for a dangerous high.
Whoonga, as it has become known, is being blamed for a significant increase in the number of drug users over the past year.
While authorities have cited whoonga as a provincial problem, cases of usage appear to be isolated to Durban and its close surrounding areas.
Pietermaritzburg’s branch of the South African National Council on Alcoholism and Drug Dependence (Sanca) confirmed the existence of the drug, but admitted to having little information at this stage, as it is not prevalent in the city.
After consultation with the SAPF’s organised crime unit, Warrant Officer Joey Jeevan said — while police were aware of the drug and its usage patterns — no cases have been identified in Pietermaritzburg.
Leading drug rehabilitation centres in and around the city also said no whoonga-related cases had presented themselves at the institutions to date.
Although whoonga appears scarce in the area, the SAPF maintain the situation is being carefully monitored.
According to Raj Naidoo, pharma- cist for the drug rehabilitation institution the Shekinah Care Centre, the drug had not presented itself at the centre. “I have heard of the combination of anti-retrovirals and other substances, but it has not been common in the area,” he said.
Naidoo cautioned, however, that smoking ARVs would have severe impacts on the body.
“Smoking an ARV is serious; it would seriously affect bodily functions and metabolic processes.
“And while we have an idea of what one drug may do to the body, a combination of inhaled substances is even more dangerous,” he added.
Although little research has been conducted on the effects of whoonga on the body, Naidoo described the side effects and damages of the drug as “drastic”.
Reports suggest the drug may cause users to lose their appetites, bleed when urinating and sweat excessively.